Alert archive / California / Wind Advisories in 2018

Wind Advisory 20, NWS Phoenix, AZ

November 10, 2018La Paz County, Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Nov 10, 2018, 1:02 PM MST for La Paz County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Nov 11, 2018, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 1:02 PM MST (20:02 UTC)
In effect from
Nov 11, 2018, 10:00 AM MST
Expired
Nov 11, 2018, 5:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3756 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS75 KPSR 102002
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
102 PM MST Sat Nov 10 2018

AZZ530-CAZ560-564-565-568>570-111200-
/O.NEW.KPSR.WI.Y.0020.181111T1700Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
102 PM MST Sat Nov 10 2018 /1202 PM PST Sat Nov 10 2018/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /9 AM PST/ TO 5 PM MST
/4 PM PST/ SUNDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 AM MST /9 AM PST/ to 5 PM
MST /4 PM PST/ Sunday.

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late Sunday morning through Sunday afternoon.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
6 follow-up statements
272 
WWUS75 KPSR 110355
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
855 PM MST Sat Nov 10 2018

AZZ530-CAZ560-564-565-568>570-111330-
/O.CON.KPSR.WI.Y.0020.181111T1700Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
855 PM MST Sat Nov 10 2018 /755 PM PST Sat Nov 10 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/ TO
5 PM MST /4 PM PST/ SUNDAY...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late Sunday morning through Sunday afternoon.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds including
  Interstate 10. Light, unsecured objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
063 
WWUS75 KPSR 110851
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
151 AM MST Sun Nov 11 2018

AZZ530-CAZ560-564-565-568>570-112230-
/O.CON.KPSR.WI.Y.0020.181111T1700Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
151 AM MST Sun Nov 11 2018 /1251 AM PST Sun Nov 11 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/ THIS
MORNING TO 5 PM MST /4 PM PST/ THIS AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late Sunday morning through Sunday afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
543 
WWUS75 KPSR 110912
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
212 AM MST Sun Nov 11 2018

AZZ530-CAZ560-564-565-568>570-112230-
/O.CON.KPSR.WI.Y.0020.181111T1700Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
212 AM MST Sun Nov 11 2018 /112 AM PST Sun Nov 11 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MST /9 AM PST/ THIS
MORNING TO 5 PM MST /4 PM PST/ THIS AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Late Sunday morning through Sunday afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ562-563-112230-
/O.NEW.KPSR.FZ.A.0001.181113T0600Z-181113T1600Z/
Globe/Miami-Southeast Gila County-
Including the cities of Globe and Miami
212 AM MST Sun Nov 11 2018

...FREEZE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

The National Weather Service in Phoenix has issued a Freeze
Watch, which is in effect from Monday evening through Tuesday
morning.

* TEMPERATURES...Lows in the mid-20s to low-30s.

* TIMING...Late Monday evening and Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could destroy or damage crops and other
sensitive vegetation.

&&

$$
993 
WWUS75 KPSR 111835
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1135 AM MST Sun Nov 11 2018

AZZ530-CAZ560-564-565-568>570-120000-
/O.CON.KPSR.WI.Y.0020.000000T0000Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
1135 AM MST Sun Nov 11 2018 /1035 AM PST Sun Nov 11 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS
AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through late afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ562-563-121300-
/O.CON.KPSR.FZ.A.0001.181113T0600Z-181113T1600Z/
Globe/Miami-Southeast Gila County-
Including the cities of Globe and Miami
1135 AM MST Sun Nov 11 2018

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* TEMPERATURES...Lows in the mid 20s to lower 30s.

* TIMING...Late Monday evening and Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could destroy or damage crops and other
sensitive vegetation.

&&

$$
396 
WWUS75 KPSR 111957
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1257 PM MST Sun Nov 11 2018

AZZ563-121300-
/O.CAN.KPSR.FZ.A.0001.181113T0600Z-181113T1600Z/
/O.NEW.KPSR.FZ.W.0001.181112T0600Z-181112T1600Z/
Southeast Gila County-
1257 PM MST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST
MONDAY...
...FREEZE WATCH IS CANCELLED...

The National Weather Service in Phoenix has issued a Freeze
Warning, which is in effect from 11 PM this evening to 9 AM MST
Monday. The Freeze Watch has been cancelled for Tuesday morning.

* TEMPERATURES...As low as the mid 20s.

* TIMING...Late tonight through early Monday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will destroy or damage crops and
other sensitive vegetation.

&&

$$

AZZ562-121300-
/O.UPG.KPSR.FZ.A.0001.181113T0600Z-181113T1600Z/
/O.NEW.KPSR.FZ.W.0002.181113T0900Z-181113T1600Z/
Globe/Miami-
Including the cities of Globe and Miami
1257 PM MST Sun Nov 11 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST TUESDAY...

The National Weather Service in Phoenix has issued a Freeze
Warning, which is in effect from 2 AM to 9 AM MST Tuesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...As low as the lower 30s.

* TIMING...Early Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive vegetation
  and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will destroy or damage crops and
other sensitive vegetation.

&&

$$

AZZ530-CAZ560-564-565-568>570-120000-
/O.CON.KPSR.WI.Y.0020.000000T0000Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
1257 PM MST Sun Nov 11 2018 /1157 AM PST Sun Nov 11 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /4 PM PST/ THIS
AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* TIMING...Through late afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
274 
WWUS75 KPSR 120003
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
503 PM MST Sun Nov 11 2018

AZZ530-CAZ560-564-565-568>570-120115-
/O.EXP.KPSR.WI.Y.0020.000000T0000Z-181112T0000Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Imperial County Southeast-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
503 PM MST Sun Nov 11 2018 /403 PM PST Sun Nov 11 2018/

...WIND ADVISORY HAS EXPIRED...

Some gusty winds and blowing dust will continue this afternoon,
however conditions have been improving with winds slowly
weakening.

$$

AZZ563-121215-
/O.CON.KPSR.FZ.W.0001.181112T0600Z-181112T1600Z/
Southeast Gila County-
503 PM MST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
9 AM MST MONDAY...

* TEMPERATURES...As low as 25 degrees.

* TIMING...Late tonight through early Monday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will destroy or damage crops and
other sensitive vegetation.

&&

$$

AZZ562-121215-
/O.CON.KPSR.FZ.W.0002.181113T0900Z-181113T1600Z/
Globe/Miami-
Including the cities of Globe and Miami
503 PM MST Sun Nov 11 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
TUESDAY...

* TEMPERATURES...As low as 30 degrees.

* TIMING...Early Tuesday morning.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will destroy or damage crops and
other sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 10, 2:44 AM MST, 10 hours 18 minutes earlier.

Area forecast discussion, Nov 10, 2:44 AM MST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
244 AM MST Sat Nov 10 2018

.SYNOPSIS...
A dry air mass will remain parked over the Southwest through next week,
as a cold front sweeps southward late Sunday and Monday. A period
of breezy to windy conditions can be expected, especially on
Sunday, along with slightly below normal temperatures. Towards the
middle of next week, stronger high pressure will return to the
area resulting in temperatures warming back near normal.

&&

.DISCUSSION...
Broad northwesterly flow remains firmly entrenched across most of
the CONUS this morning, featuring the coldest air of the season
across the Plains and Midwest. On the western periphery of this
flow regime, high pressure over the Great Basin will gradually
weaken in between storm systems traversing eastward. Across
Arizona and southeast California, a very dry air mass is in place
with surface dewpoints ranging from the lower teens to 30s in most
locations. This is allowing for cool overnight temperatures to
materialize amidst generally light winds. Daytime temperatures
will be very close to seasonal normals today.

A fast-moving shortwave trough will quickly progress generally
southward on Sunday, bringing an attendant low-level cold front
across Great Basin into the lower Colorado River Valley on Sunday
and early Monday. This will result in an increase in wind speeds
across the western deserts, with sustained wind speeds of 20-25
mph with stronger gusts possible. Some areas may approach advisory
thresholds, but for now, it appears too marginal to warrant
special highlights. Fire weather concerns may also increase given
the very dry air mass that will likely be in place. Precipitation
chances are expected to be minimal, with any substantial forcing
for ascent and moisture positioned across far eastern Arizona and
New Mexico.

Cooler temperatures will also advect into the region Sunday and
Monday, with high temperatures expected to fall into the low 70s
each day - a few degrees below seasonal normals. The potential for
the first freezing temperatures of the season will also exist
across parts of southern Gila County on Tuesday morning. By late
next week, upper ridging will gradually weaken while slowly
shifting eastward, bringing a warming trend with temperatures back
to near seasonal normals, and pleasant weather for mid-November.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: Easterly winds
will prevail this morning with gusts up to 15 kts mid morning.  The
switch to west this afternoon should be later than usual although
confidence on the timing is lower than usual.  However, expect it to
occur within an hour or two from the time indicated in the TAF.
Clear skies will continue with no other aviation concerns.

Southeast California/Southwest Arizona including KIPL and KBLH: Very
light winds are expected at the terminals today with extended
periods of variable winds this afternoon.  Light westerly flow will
likely return this evening while skies remain clear.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
High pressure will generally predominate across the Desert
Southwest, resulting in drier than normal conditions. Below normal
temperatures are also anticipated, though a gradual warming trend is
likely through the week. Meanwhile, the pressure gradient will
weaken throughout the week, resulting in a gradual decrease in
average winds. Nevertheless, locally breezy conditions are
possibly, particularly early Monday as a low pressure system across
the Four Corners ejects eastward.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Sunday morning through Sunday evening
     for AZZ131.

CA...Fire Weather Watch from Sunday morning through Sunday evening
     for CAZ231-232.

&&

DISCUSSION...Rogers
AVIATION...Wilson
FIRE WEATHER...Wilson/Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:46 AM MSTFire Weather WatchPSRLa Paz, Yuma12 hr
Nov 10, 2:53 PM MSTRed Flag WarningPSRLa Paz, Yuma31 hr

Nearby

Wind Advisories in California, 2018Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.